Alert archive / California / Hazardous Seas Warnings in 2023
Hazardous Seas Warning 17, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at May 24, 2023, 3:01 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 3:01 PM PDT (22:01 UTC)
- Expired
- May 24, 2023, 8:48 PM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at May 24, 2:50 PM PDT, 11 minutes earlier.
Area forecast discussion, May 24, 2:50 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Wed May 24 2023
.SYNOPSIS...Brisk northerly winds along portions of the coast will
continue through this evening. Otherwise, chances of scattered
showers and isolated thunderstorms persist over the interior
mountains this afternoon and Thursday.
&&
.DISCUSSION...An upper level trough has settled over the West Coast
and will linger through Thursday. The boundary and limited moisture
should allow a daily chance of scattered showers and isolated
thunderstorms over eastern Trinity, northeastern Mendocino and
northern Lake counties. Otherwise, much of the forecast area may see
mostly clear skies with cold and drier air. Forecast temperatures
are expected to remain near normal, with inland highs in the 70s to
low 80s. Meanwhile, onshore flow will keep the coastal temperatures
in the mid 50s to low 60s. The coastal pressure gradient will
gradually weaken over the next few days as a surface low tracks
southward down the west coast. This will allow winds to weaken
through the back half of this week, although gusts of 20 to 30 mph
are still likely over the coastal headlands this afternoon and
evening, then winds are expected subside later tonight. A classic
southerly stratus surge will likely develop tonight into Thursday
morning as nearshore reversals develop in the lee of Pt Saint George
and Cape Mendo, expanding northward Thursday morning while lapping
the coast.
Friday into Saturday, a weak ridge will build into the region and
force the trough east toward the Great Basin, deepening the marine
layer and enhancing coastal stratus. Ridging then breaks down
Saturday as a new upper trough is forecast to slide southward along
the west coast this weekend. This will bring continued chances of
showers and isolated thunderstorms over the interior mountains
Saturday and Sunday. This upper trough will continue digging
southward toward Southern California through early next week, with
ridging in its wake possibly allowing for some gradual warming for
the interior. However, cluster analysis and ensemble models diverge
in the breakdown of this trough over the region...so details remain
fuzzy out past Sunday.
&&
.AVIATION...Strong northerlies continue today for CEC, but will be
noticeably less for ACV compared to yesterday. Winds in coastal Del
Norte will decrease by this evening as the tightened surface
pressure gradient relaxes. Coastal stratus is expected to develop
early Thursday morning as nearshore southerly reversals develop in
the lee of Pt St George and Cape Mendo, likely bringing IFR to LIFR
to coastal terminals through at least Thursday morning. Brief
scattering is possible for portions of the coast Thursday afternoon,
but expect stratus to redevelop again tomorrow evening. VFR
conditions are expected in UKI through most of tonight, although
stratus is forecast to creep up the Russian River Valley early
Thursday morning...however current guidance is split on whether or
not this low cloud will actually reach and impact KUKI before dawn
Thurs.
&&
.MARINE...Northerlies continue today, with gale force gusts likely
over mostly the NW portion of the northern outer waters this
afternoon. Otherwise, this morning's ASCAT pass has shown
northerlies weakening over the rest of the waters as the surface
pressure gradient relaxes. While winds have mostly dropped below
gale, steep and hazardous seas likely remain through this evening
for the outer waters, with a secondary max in the southern half of
the southern outers. Recent buoy obs support downgrading the current
haz seas in the inners to small crafts, although conditions likely
will remain rough around Cape Mendocino and Pt St George through
tonight, particularly from St George to the Klamath and the Eel
Delta to Shelter Cove.
Nearshore southerly reversals develop early Thursday while low-end
small craft northerlies around 20 kts persist in the outers. This
pattern continues for Friday, with even lighter winds in the outers,
then northerlies ramp back up this weekend and persist into early
next week, with gale gusts possible in the usual spots downwind of
Cape Mendo and Pt St George by Saturday afternoon. Seas through the
forecast period remain primarily locally generated, with a series of
small, 16 to 18 sec, S to SWS swells mixing in through early next
week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 3 PM PDT this afternoon for
PZZ450-455.
Small Craft Advisory until 3 AM PDT Thursday for PZZ450-455.
Gale Warning until 9 PM PDT this evening for PZZ470.
Gale Warning until 3 PM PDT this afternoon for PZZ475.
Hazardous Seas Warning until 9 PM PDT this evening for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, May 24, 3:16 AM PDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 316 AM PDT Wed May 24 2023 CAZ101>115-251030- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 316 AM PDT Wed May 24 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:21 PM PDT | Special Weather Statement | EKA | Trinity | 24 min |
| May 23, 5:51 PM PDT | Special Weather Statement | EKA | Trinity | 39 min |
| May 24, 3:01 PM PDT | Small Craft Advisory | EKA | 42 hr |
Nearby
Hazardous Seas Warnings in California, 2023Every hazardous seas warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.